Oklahoma, 2018

Hail and Damaging Wind in Oklahoma, March 26, 2018

March 26, 2018 · NWS OUN · 2 events in 2 counties and zones

A pre-frontal line of storms formed in north Texas and extended up into central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A pre-frontal line of storms formed in north Texas and extended up into central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 26, 5:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 26, 5:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
653 PM CDT Mon Mar 26 2018

.DISCUSSION...
Severe thunderstorm potential continues to decrease and mainly
confined to locations south of a Knox City to Lawton to Ardmore
line over the next 2 hours where MUCAPE remains near or just
above 1000 J/kg. Hail would be the main hazard, mainly below half
dollar size, as storms should mainly remain elevated in nature in
these areas. Think storms will continue in these areas, but
slowly weaken through the night as instability slowly decreases.

Farther north (north of a Knox City to Lawton to Ardmore line
including Oklahoma City), no severe storms are expected
for the remainder of tonight due to limited instability (MUCAPE
below 1000 J/kg).

Rain coverage will continue to increase across much of Oklahoma
and north Texas tonight, though most of it will remain fairly
light. The heaviest rainfall tonight appears to be near a Seymour,
Texas to Wichita Falls to Ada line where an additional widespread
1-3 inches of rainfall may occur. This could result in some
flooding. Flood Watch was expanded southwestward to include the
Wichita Falls, Seymour, and Walter areas where 0.50 to 2 inches of
rainfall has already occurred today.

Aviation discussion for the 00 UTC TAFs is below.

MBS

&&

.AVIATION...
Have low confidence in the TAFs due to active weather and
changing conditions.

Overall, think conditions will worsen now through 12 UTC at all
sites with widespread IFR or lower conditions developing.
Not exactly sure how quickly these lower conditions will form.

RA/-SHRA will increase in coverage now through 12 UTC.
Kept TSRA mention at KSPS where confidence of occurrence
is moderate. Exact timing of RA/SHRA/TSRA remains uncertain at
all TAF sites.

Some slowly improving conditions can be expected after 12 UTC
at many TAF sites, though IFR conditions may linger even beyond
18 UTC.

MBS

&&

.PREV DISCUSSION... /issued 229 PM CDT Mon Mar 26 2018/

DISCUSSION...
Primary forecast issue is the risk of severe weather today and the
potential for localized flooding through Tuesday.

Strong to severe thunderstorms will continue to develop across
western north Texas and southwest Oklahoma. These thunderstorms are
expected to spread northeastward through this evening. Effective
bulk shear >55 knots and MLCAPE >2500 J/kg will be more than
sufficient for supercells with the initial development. Large hail
will be primary hazard owing to the supercell storm type and
large CAPE in the hail-growth zone.

Instability is forecast to decrease toward the northeast, into
central Oklahoma, so severe weather potential should decrease with
northward extent. Also, increasing storm mergers/interactions
should mitigate the potential for higher end severe weather
farther northeast as well.

For tonight, localized flooding will become an increasing hazard.
The greatest uncertainty is this afternoon where the heaviest
rainfall will set up. Conceptually, would expect this location to
be at the nose of the low-level jet, which is where isentropic
ascent will be maximized. The 26/12Z NAM and GFS suggest the nose
of the low- level jet will be somewhere near I-44 tonight. Some of
the convective- allowing models have it just southeast of I-44,
so there could be a gradient of precipitation totals somewhere in
central Oklahoma. Isentropic ascent is expected to shift
southeastward through Tuesday, which will shift rain southeastward
through the day.

Based on the aforementioned analysis and collaboration with WFO's
Tulsa and Forth Worth, we opted to issue a Flood Watch for
locations generally southeast of I-44 and east of I-35 for the
potential for localized flooding in areas of training
thunderstorms. The RFC 3- hour Flash Flood guidance is generally
around 3 to 3.5", so widespread flash flooding is not expected.
The locations near I-44 are valid through 12Z Tuesday while
southeast Oklahoma are valid through 06Z Wednesday.

By Wednesday, as the mid/upper-level trough approaches, additional
showers and isolated thunderstorms will be possible. Rainfall
amounts should be lighter with this round of precipitation as the
higher precipitable water values should have shifted southeastward.
The greatest threat for rainfall appears to be across southern
Oklahoma and north Texas. Another shortwave trough from the
northwest may bring additional light showers on Thursday.

Forecast uncertainty begins to increase by the upcoming the
weekend. The GFS suggests a cold front will pass by on Saturday
with cooler temperatures for Sunday. The ECMWF is slower with the
cold front and has the passage during the day Sunday. For now,
have a low chance of showers on Sunday with a gradual cooling
trend into the following week. Overall, expect temperatures to
remain at or even below average through the forecast period.

Mahale

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday morning for OKZ025>031-039-040-044.

     Flood Watch through late Tuesday night for OKZ032-041>043-
     045>048-050>052.

TX...Flood Watch through Tuesday morning for TXZ086-088>090.

&&

10/17
Hazardous weather outlook, Mar 26, 4:20 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
520 PM CDT Mon Mar 26 2018

OKZ004>048-050>052-TXZ083>090-272230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
520 PM CDT Mon Mar 26 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms across portions of
southern Oklahoma and western north Texas. A Marginal Risk
surrounds the Slight Risk and is primarily located across central
and southern Oklahoma and western north Texas.

Large hail up to the size of golf balls and wind gusts up to 60
mph will be the primary hazards with the strongest storms.

The risk for severe thunderstorms should continue through 9 PM.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western north Texas and southwest Oklahoma should prepare for
severe weather operations this evening.

.Heavy Rainfall...
Heavy rain may cause localized flooding, generally along and
southeast of I-44, this evening and overnight. A Flood Watch is in
effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heavy Rainfall...
Heavy rain will continue into early Tuesday, while shifting
farther southeast, mainly affecting south central and southeast
Oklahoma on Tuesday. A Flood Watch is in effect for southeast and
south central Oklahoma through Tuesday evening.

.Thunderstorms...
There is a Marginal Risk for severe thunderstorms Tuesday in
far southeast Oklahoma.

Otherwise, there will continue to be a chance of thunderstorms
on Wednesday. Storms on Wednesday are unlikely to be severe.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Mar 26, 5:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
638 PM CDT MON MAR 26 2018

TXZ088-089-270015-
Archer TX-Baylor TX-
638 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Archer and
southeastern Baylor Counties Until 715 PM CDT...

AT 637 PM CDT, a strong thunderstorm was located 4 miles north of
Elbert, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Megargel and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3340 9907 3362 9894 3346 9861 3339 9871
TIME...MOT...LOC 2337Z 227DEG 32KT 3333 9899

BRB
Local storm report, Mar 26, 6:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             1 N NEWPORT             33.49N 98.02W
03/26/2018  E0.88 INCH       CLAY               TX   TRAINED SPOTTER

            REPORTED HAIL SIZE WAS 0.8 INCHES.

&&

MAD
Special weather statement, Mar 26, 6:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
725 PM CDT MON MAR 26 2018

OKZ045-046-050-270100-
Love OK-Carter OK-Jefferson OK-
725 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter and east central Jefferson Counties Until 800 PM CDT...

AT 722 PM CDT, a strong thunderstorm was located near Grady, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Healdton, Wilson, Leon, Grady, Rubottom, Burneyville, Courtney and
Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9746 3389 9745 3391 9747 3392 9750
      3390 9755 3390 9759 3392 9760 3395 9759
      3397 9761 3399 9767 3395 9771 3401 9775
      3428 9743 3410 9729 3387 9728 3389 9731
      3385 9733 3388 9733 3382 9738 3382 9743
TIME...MOT...LOC 0022Z 231DEG 24KT 3400 9761

BRB
Special weather statement, Mar 26, 6:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
727 PM CDT MON MAR 26 2018

TXZ089-090-270100-
Clay TX-Archer TX-
727 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Clay and southern Archer
Counties Until 800 PM CDT...

AT 726 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Scotland to 4 miles northeast of Megargel,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Dime size hail...

Locations impacted include...
Archer City, Scotland, Windthorst, Megargel and Lake Arrowhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3351 9895 3388 9824 3358 9824 3340 9882
      3340 9895
TIME...MOT...LOC 0026Z 232DEG 36KT 3363 9851 3348 9885

BRB
Special weather statement, Mar 26, 6:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
735 PM CDT MON MAR 26 2018

OKZ050-270100-
Love OK-
735 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Love County Until
800 PM CDT...

AT 734 PM CDT, a strong thunderstorm was located 4 miles north of
Muenster, moving east at 40 MPH.

HAZARDS INCLUDE...
Dime size hail...
Wind gusts to 50 MPH...

Locations impacted include...
Marietta and Thackerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3380 9721 3384 9717 3390 9718 3391 9720
      3401 9693 3396 9693 3394 9697 3396 9698
      3395 9700 3388 9699 3384 9704 3386 9707
      3385 9709 3382 9705 3380 9709 3373 9709
      3372 9715
TIME...MOT...LOC 0034Z 249DEG 37KT 3372 9737

BRB
Special weather statement, Mar 26, 6:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
743 PM CDT MON MAR 26 2018

OKZ046-050-270115-
Love OK-Carter OK-
743 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Love and southern
Carter Counties Until 815 PM CDT...

AT 742 PM CDT, a strong thunderstorm was located 5 miles southeast of
Wilson, moving east at 40 MPH.

HAZARDS INCLUDE...
Dime to nickel size hail...
Wind gusts to 40 MPH...

Locations impacted include...
Ardmore, Lone Grove, Wilson, Dickson, Springer, Gene Autry, Overbrook
and Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3416 9749 3436 9706 3435 9703 3434 9704
      3433 9703 3433 9695 3429 9693 3417 9694
      3417 9697 3406 9697 3402 9741
TIME...MOT...LOC 0042Z 250DEG 37KT 3411 9735

BRB

The radar

The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
March 26, 7:00 PM CST
Where
Carter County, 0.69 mi N of Lone Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
34.190, -97.260

Thunderstorm Wind, Murray

When
March 26, 9:20 PM CST
Where
Murray County, 0.65 mi E of Sulphur
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.512, -96.959

Large tree was uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743342, 745723.